Rotation Hypersurfaces in Spaces of Constant Curvature

  • M. do Carmo
  • M. Dajczer


Rotation hypersurfaces in spaces of constant curvature are defined and their principal curvatures are computed. A local characterization of such hypersurfaces, with dimensions greater than two, is given in terms of principal curvatures. Some special cases of rotation hypersurfaces, with constant mean curvature, in hyperbolic space are studied. In particular, it is shown that the well-known conjugation between the helicoid and the catenoid in euclidean three-space extends naturally to hyperbolic three-space H3 ; in the latter case, catenoids are of three different types and the explicit correspondence is given. It is also shown that there exists a family of simply-connected, complete, embedded, nontotally geodesic stable minimal surfaces in H3.


Minimal Surface Fundamental Form Hyperbolic Space Constant Curvature Principal Curvature 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    J. L. Barbosa and M. do Carmo, Helicoids, catenoids, and minimal hypersurfaces of R n invariant by an l-parameter group of motions, An. Acad. Brasil. Ciênc. 53 (1981), 403-408.Google Scholar
  2. 2.
    D. Blair, A generalization of the catenoid, Canad. J. Math. 27 (1975), 231-236.MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    M. do Carmo and C. K. Peng, Stable complete minimal hypersurfaces, Proc. Beijing Sympos. (to appear).Google Scholar
  4. 4.
    E. Cartan, Families de surfaces isoparamétriques dans les espaces à courbure constant, Ann. Mat. Pura Appl.17(1938), 177- 191.Google Scholar
  5. 5.
    C. Delaunay, Sur les surfaces de revolution dont Ia courbure moyenne est constante, J. Math. Pures Appl. (1) 6 (1841), 309-320.Google Scholar
  6. 6.
    D. Ferus, Notes on isoparametric hypersurfaces, Escola de Geometria Diferencial, Universidade de Campinas, São Paulo, Brasil, 1980.Google Scholar
  7. 7.
    H. B. Lawson, Jr., Complete minimal surfaces in S3, Ann. of Math. (2) 92 (1970), 335- 374.Google Scholar
  8. 8.
    H. Mori, Minimal surfaces of revolution in H 3 and their stability properties, Indiana Math. J. 30 (1981), 787-794.zbMATHCrossRefGoogle Scholar
  9. 9.
    S. Nishikawa and Y. Maeda, Conformally flat hypersurfaces in a conformally flat Riemannian manifold, Tôhoku Math. J. 26 (1974), 159-168.MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    T. Otsuki, Minimal hypersurfaces in a Riemannian manifold of constant curvature, Amer. J. Math. 92 (1970), 145-173.MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    P. Ryan, Homogeneity and curvature conditions for hypersurfaces, Tôhoku Math. J. 21 (1969), 363-388.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • M. do Carmo
    • 1
  • M. Dajczer
    • 1
  1. 1.lnstituto de Matemática Pura e Aplicada (IMPA)Rio de JaneiroBrasil

Personalised recommendations